Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 708, NWS Norman, OK

June 16, 2008Cleveland County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 2008, 9:07 PM CDT for Cleveland County, Oklahoma County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 9:07 PM CDT (02:07 UTC)
Expired
Jun 16, 2008, 9:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cleveland County, OK, Oklahoma County, OK

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:45 PM CDTTSTM WND GST 607 N Etowah, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:21 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 170208
SVROUN
OKC027-109-170245-
/O.NEW.KOUN.SV.W.0708.080617T0207Z-080617T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA...
  SOUTHEASTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 945 PM CDT

* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EASTERN OKLAHOMA CITY...6 MILES NORTH OF  
STELLA...MOVING SOUTH AT 31 MPH. HAIL UP TO THE SIZE OF QUARTERS AND 
WINDS OF 55 MPH ARE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE EASTERN NORMAN...LAKE
  THUNDERBIRD...NOBLE...SOUTHEASTERN OKLAHOMA CITY...STANLEY DRAPER
  LAKE...STELLA AND TINKER AIR FORCE BASE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 161 AND 173.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND MOVE AWAY FROM
WINDOWS.

LAT...LON 3514 9714 3513 9740 3542 9742 3542 9714
TIME...MOT...LOC 0207Z 004DEG 27KT 3540 9725

$$


CJS
1 follow-up statement
000 
WWUS54 KOUN 170233
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
933 PM CDT MON JUN 16 2008

OKC027-170245-
/O.CON.KOUN.SV.W.0708.000000T0000Z-080617T0245Z/
CLEVELAND OK-
933 PM CDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CLEVELAND COUNTY...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER EXTREME EASTERN NORMAN...4 MILES SOUTH OF
STELLA...MOVING SOUTHEAST AT 22 MPH.

* LOCATIONS IN THE WARNING INCLUDE EASTERN NORMAN...LAKE
  THUNDERBIRD...SOUTHEASTERN OKLAHOMA CITY AND STELLA.

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 55 MPH ARE LIKELY.

LAT...LON 3514 9714 3514 9728 3534 9732 3539 9714
TIME...MOT...LOC 0233Z 329DEG 19KT 3525 9718

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:02 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 3:02 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON JUN 16 2008

.DISCUSSION...
A STORM COMPLEX OVER THE NORTHEAST QUADRANT OF OKLAHOMA IS
EXPECTED TO CONTINUE TO MOVE SOUTHEAST... LIKELY AFFECTING MANY OF
OUR EASTERN-EDGE COUNTIES LATE THIS AFTERNOON. STRONG TO SEVERE
STORMS ARE ALSO EXPECTED TO FORM LATE THIS AFTERNOON OVER THE
SOUTHWEST HALF OF OKLAHOMA... ESPECIALLY IN THE VICINITY OF AN
OUTFLOW BOUNDARY THAT CURRENTLY EXTENDS FROM JUST SOUTH OF
CHEYENNE OKLAHOMA TO NEAR ARDMORE. FINALLY... YET ANOTHER GROUP OF
STORMS IS EXPECTED TO FORM OVER COLORADO THIS AFTERNOON... THEN
ADVANCE SOUTHEAST WITH THE PREVAILING FLOW... REACHING OKLAHOMA
LATE TONIGHT AND TUESDAY MORNING. WITH ALL THE STORMS...
ESPECIALLY THE LATTER GROUP... HEAVY RAIN WILL BE LIKELY OVER MUCH
OF OUR FORECAST AREA. THE GREATEST RAINFALL AMOUNTS WILL LIKELY
BE CENTERED ON A LINE FROM WOODWARD TO OKLAHOMA CITY TO ADA...
WHICH COINCIDES WITH SOME OF THE LOWER FLASH FLOOD GUIDANCE
VALUES. SO... WE WILL INCLUDE A FLASH FLOOD WATCH WITH THIS
FORECAST PACKAGE.

ONGOING WEATHER HAS LEFT LITTLE TIME FOR LOOKING AHEAD. BASED ON A
QUICK PERUSAL OF THE UPPER-AIR PATTERN... IT APPEARS THAT
NIGHTTIME NORTHWEST-FLOW CONVECTION WILL BE THE RULE FOR THE NEXT
FEW DAYS... WITH REMNANTS LEFT OVER IN THE MORNINGS. AS THE UPPER
RIDGE STRENGTHENS A BIT TOWARD THE WEEKEND... RAIN CHANCES WILL
DIMINISH. NUMERICAL GUIDANCE SHOWS A RAIN-FREE WEEKEND... BUT
WOULD NOT BE SURPRISED IF CHANCES OF RAIN ARE INTRODUCED IN
SUBSEQUENT FORECASTS.

TEMPERATURES WILL DEPEND HEAVILY ON THE TIMING AND LOCATION OF ANY
THUNDERSTORM COMPLEXES... SO THE FORECAST PAST TONIGHT IS LOW
CONFIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  82  66  89 /  70  40  30  10
HOBART OK         71  89  68  92 /  60  20  40   0
WICHITA FALLS TX  74  91  71  93 /  30  20  30  10
GAGE OK           63  81  65  91 /  50  20  50   0
PONCA CITY OK     64  77  62  85 /  50  30  30  10
DURANT OK         73  86  68  88 /  50  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ011>013-015>019-022>025-027>029-035-
     038>040.

     FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
     AFTERNOON FOR OKZ031-032-042-043-047-048.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ020-026-030-041.

TX...NONE.
&&

11/23

In the hours before

Local storm report, Jun 16, 8:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             HARRAH                  35.49N 97.16W
06/16/2008  E0.88 INCH       OKLAHOMA           OK   EMERGENCY MNGR

&&

SMITH
Local storm report, Jun 16, 8:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             HARRAH                  35.49N 97.16W
06/16/2008  E1.75 INCH       OKLAHOMA           OK   TRAINED SPOTTER

&&

FM
Local storm report, Jun 16, 8:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             HARRAH                  35.49N 97.16W
06/16/2008  E1.00 INCH       OKLAHOMA           OK   EMERGENCY MNGR

&&

SMITH
Local storm report, Jun 16, 8:45 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             5 E HARRAH              35.49N 97.07W
06/16/2008  E1.75 INCH       LINCOLN            OK   TRAINED SPOTTER

            GOLFBALL SIZE HAIL COVERING THE GROUND NEAR THE
            INTERSECTION OF HIGHWAY 62 AND HIGHWAY 102. REPORT
            RELAYED BY LINCOLN COUNTY EMERGENCY MANAGER.

&&

SMITH
Special weather statement, Jun 16, 8:47 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT MON JUN 16 2008

OKZ019-170215-
LOGAN OK-
847 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CEDAR VALLEY... OR JUST
NORTHWEST OF GUTHRIE AT 847 PM CDT...MOVING SOUTHEAST AT 28 MPH.
SMALL HAIL... HEAVY RAIN AND WINDS TO NEAR 45 MPH ARE LIKELY WITH
THIS STORM.

CJS
Local storm report, Jun 16, 8:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             JONES                   35.57N 97.29W
06/16/2008  E0.88 INCH       OKLAHOMA           OK   LAW ENFORCEMENT

            REPORTED BY JONES PD

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:04 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman56 min
Jun 16, 7:10 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma50 min
Jun 16, 7:15 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Jun 16, 7:24 PM CDTTornado WarningOUNJackson21 min
Jun 16, 7:57 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min
Jun 16, 8:22 PM CDTSevere Thunderstorm WarningOUNOklahoma38 min
Jun 16, 8:39 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie51 min
Jun 16, 9:18 PM CDTSevere Thunderstorm WarningOUNPottawatomie42 min
Jun 16, 9:46 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie26 min
Jun 16, 9:53 PM CDTSevere Thunderstorm WarningOUNOklahoma37 min
Jun 16, 11:00 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain45 min
Jun 17, 2:45 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jun 17, 3:18 AM CDTSevere Thunderstorm WarningOUNLogan27 min
Jun 17, 3:43 AM CDTAreal Flood AdvisoryOUNLogan3 hr
Jun 17, 3:56 AM CDTFlood WatchOUNAlfalfa, Blaine, Canadian, Cleveland, Dewey, Garfield and 14 more10 hr
Jun 17, 4:28 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma47 min
Jun 17, 4:38 AM CDTAreal Flood AdvisoryOUNAlfalfa, Grant3 hr
Jun 17, 5:13 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie62 min
Jun 17, 5:42 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jun 17, 6:12 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole48 min
Jun 17, 7:39 AM CDTAreal Flood AdvisoryOUNLogan, Oklahoma5 hr
Jun 17, 7:40 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie39 min
Jun 17, 7:53 AM CDTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Jun 17, 9:21 AM CDTAreal Flood AdvisoryOUNStephens114 min
Jun 17, 9:59 AM CDTRiver Flood WarningOUNPottawatomie, Seminole10 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.